The 3 Major Changes in Your Urine to Keep an Eye Out For
Checking your urine for changes in color, odor and consistency provides a quick snapshot of your urological health. Healthy urine ranges in several shades of yellow with a slight odor, depending on your hydration level. Unusual colors or consistency changes, on the other hand, can indicate an underlying health problem.
While these issues can be temporary, they may be indicative of a more serious issue within the urinary tract that requires examination by a specialist. Because of this, it’s important to check your urine frequently for any notable changes.
Here is a complete breakdown of the potential changes in urine to look for, what they mean, and what you can do to make sure your urinary system is healthy overall.
1. Color Changes in Urine
It’s important to note that changes in the color of urine are extremely common and can be caused by several factors. The most common colors you might notice are shades of brown, red or orange. Unusual, but still common, pigments that can appear in urine include blue or green.
Red/Brown Urine Color
A red or brown tint in your urine is a common symptom that usually points to dehydration or blood in the urinary tract, among other causes.
Red or brown-colored urine may be caused by a number of medical reasons. Some of the most common include: dehydration, urinary tract infections, blood in the urinary tract (also known as hematuria) and kidney stones. Certain types of cancer, as well as lead or mercury poisoning, may also result in red or brown urine.
Some common foods that can temporarily produce a red or brown tint in urine: beets, blackberries, rhubarb, along with any food or drink containing a large amount of artificial coloring.
There are many over-the-counter and prescribed medications that can also cause red or brown urine. Some of the most well-known medications include:
- Ex-Lax (Sennosides)
- Thorazine (Chlorpromazine)
- Mellaril (Thioridazine)
- Aralen (Chloroquine)
- Flagyl (Metronidazole)
- Macrobid, Furadantin, Macrodantin (Nitrofurantoin)
Orange Urine Color
Orange-colored urine is most commonly seen after taking UTI medications and goes away once the medication is stopped. As a result, these medications will oftentimes list urine discoloration as a symptom on the packaging.
Dehydration and concentration of urine in the bladder is a common source of orange-colored urine. However, more serious conditions such as liver dysfunction and bile duct dysfunction can also be factors.
Carrots and carrot juice are the main culprits of orange-colored urine due to the concentrated number of beta carotenes. Consuming a significantly large amount of food high in Vitamin C may also create a slight orange tint in urine.
Certain chemotherapy medications may also produce orange-colored urine, however, patients are usually alerted to this beforehand. Other common medications that may produce orange-colored urine include:
- Phenazopyridine (Over-the-counter UTI medications; AZO, Pyridium, etc.)
- Rifadin (Rifampin)
- Coumadin, Jantoven (Warfarin)
Green/Blue Urine Color
A green or blue tint in urine can be more shocking than the other colors listed above, however it’s usually not a cause for concern. In general, a green, blue, or even purple shade in urine commonly happens after taking certain medications, such as popular antacid reducers like Tums or Pepto-Bismol.
One serious cause of blue or green tinted urine can be due to the presence of Pseudomonas Bacteria. This bacteria can sometimes present itself as a urinary tract infection, however, not all UTIs are caused by Pseudomonas Bacteria.
Medical dyes used for specific bladder and kidney tests can result in the urine turning a blue or green color. Vitamin B supplements are another common cause of green-colored urine. Blue or green urine can also be caused by these medications:
- Phenadoz, Phenergan, Promethegan (Promethazine)
- Tivorbex (Indomethacin)
- Elavil (Amitriptyline)
- Tagamet HB, HeartBurn Relief, Acid Reducer (Cimetidine)
2. Odor Changes in Urine
Urine will almost always have a slight odor caused by the waste filtered out of the body through the kidneys. Ultimately, if an odor persists, you may need to check your symptoms with a doctor.
Dehydration can produce a strong smell of ammonia in urine, which can generally be corrected through rehydration. Other common causes for odor changes in urine include UTIs or liver dysfunction. For women, odor changes can specifically be caused by a yeast infection or inflammation in the urethra, also known as urethritis.
Most people are aware of the effect eating asparagus can have on urine odor. However, the consumption of brussels sprouts, pineapple, coffee, and alcohol can have similar effects as well.
3. Consistency Changes in Urine
Cloudy Urine Consistency
If you notice a cloudy appearance in your urine, this may point to an infection. This cloudy or milky appearance is sometimes caused by an excess of white blood cells entering the urinary system.
Urinary tract infections and kidney stones may cause cloudy urine. Men might notice a cloudy change in urine if they are experiencing prostatitis, which is inflammation of the prostate gland. In addition, Chlamydia and Gonorrhea are two sexually transmitted infections that may produce this symptom.
Foamy Urine Consistency
Foam is sometimes caused by forceful urination when emptying a full bladder. Foamy urine may also be caused by excess protein not being filtered out by the kidneys, which could indicate renal damage.
Besides the emptying of a full bladder, foam might indicate kidney disease or a rare condition in men called retrograde ejaculation, where semen travels backwards and enters into the bladder, rather than ejaculating through the penis.
Related: How To Relieve Kidney Pain at Home
Phenazopyridine is a urinary tract medication that may create a foamy consistency. Additionally, AZO and Pyridium are common brands of over-the-counter UTI medications that can cause changes in urine consistency.
Oily Urine Consistency
You may notice a layer of oil floating at the surface of the water when urinating. This can be caused by a low-carb diet, and is not serious unless other symptoms such as abdominal pain, blood in urine, or vomiting occur.
Oil in urine can be caused by water-soluble vitamins that don’t properly absorb and empty into the urine.
A weakened stream when urinating can also be a cause for concern and point to an enlarged prostate or urinary tract infection. If you believe you’re suffering from urinary retention, here’s what you can do.
When to See a Doctor
One of the most common causes of a change in urine is due to dehydration. To see if these changes in urine can be resolved at home, try drinking several cups of water and check if your urine goes back to normal after a few hours. Keep in mind, your urine should be slightly yellow in color and a subtle odor is completely normal.
If symptoms aren’t improving, or you’re experiencing difficulty with urinating, you can check out our After Hours and Emergency Services page for more guidance on what to do next.
However, if you’re experiencing severe pain, schedule an appointment with one of our expert Urologists to check your symptoms further.